Jump to content

Lithium for Manic Depression?


fratboy11
How to leave an abusive relationshi...
How to leave an abusive relationship and why it's so hard

Recommended Posts

Hello,

 

I was wondering if anyone had any information/advice/opinions/anecdotes about manic depression and treatments for it. I'm a strong person and I've been dealing with rather severe manic depression for four years now, and it's very much a physical ailment (i.e. I can feel it coming over me, not simply extreme "mood swings"). I would not benefit from a counselor, believe me. I don't like talking. But I'm very afraid of taking any kind of medication. I'm an unusually creative person and very gifted, and at this point I'm not so much afraid of losing my ideas (though it would be a shame) but I more afraid of reacting negatively to medication and being unable to complete my work. I have lots of work to do, and I don't want to take any risks in terms of my obligations to others.

I don't know which would make me more unhappy: losing my ideas or staying bipolar. But at this point, I think I owe it to those around me to be mentally stable, even if I personally am not as happy. I've subjected them to a lot of unnecessary anxiety, and I feel a responsibility on my part to stop being selfish and remedy that as much as possible.

Link to comment
Share on other sites

Hi there! i'm Bipolar as well, DX'd BP I. Tried as they might, I never accepted the Lithium or Depakote or Geoden or whatever those 2 are called... because I didn't believe any of the above would be beneficial for me, but we're all different. So you never know.

 

What I DO know is, i'm on Topamax and Klonopin and they're both working wonders for me right now... and i'm only at my starting dose, so I can only imagine how much better i'll be soon enough. I too am very much creative and quite a "free thinker" as people seem to refer to me... I am continuously thinking about every single thing that goes by and every single thing that does not, and I wouldn't have it any other way. I think deeper into the world than most and even my therapist acknowledges and really almost appreciates it. She makes it a point actually to let me know that the medication won't effect such things, considering they're mood stabilizers... they can't change who we are.

 

Best wishes and God Bless!

 

- M

Link to comment
Share on other sites

Everybody reacts somewhat differently to different meds. For some people ibuprofen is all they need even for severe pain. For others, opiates aren't enough for even a headache.

 

Lithium has a good reputation and has been in use for decades. It acts to curb emotional highs and lows. You aren't particularly happy, but you aren't particularly sad either. Just kind of an even medium.

 

The notion that treatment of psychic disorders ruins "creativity" is a myth. Lots of people, in the arts, have actually reported an increase in creative production after not being weighed down by their emotional baggage.

Link to comment
Share on other sites

BP meds here too. Like tranqulunacy said, they affect everyone differently so what works for us may not work the same for you. I've had problems with different meds so I've been off and on quite a few...I'm currently on Topamax, Citalopram, Effexor, and Provigil. However, I've heard that Topamax has actually made some people worse so you really need to see a Dr. and decide what would be best for you.

 

Once your moods become a little more stable, your focus should also improve. I'm just now getting to the point where I'm starting to stabilize so I'm keeping my fingers crossed.

Link to comment
Share on other sites

Lithium is one of the main reasons a close family friend of ours is still alive- he's had manic depression for about 50 years. I know there are side effects but I thought they were milder - like dry mouth and things like that.

 

I wish you all the best in treating your illness.

Link to comment
Share on other sites

I HATED lithium but it has a very high reputation. I am taking aderal and lemictal. Avoid anything that causes weight gain. And you should be talking to a psychiatrist about this since every medication affects everybody differently.

 

I LOVED Lamictal....unfortunately, I developed "the rash"

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...